Skip to content

HIV & AIDS Health Center

Living With HIV: Staying Healthy and Avoiding Complications

Font Size
A
A
A

Complications of HIV Infection continued...

Still, some of these problems can be slowed down, or even averted, by taking care of your health. "Even if some damage has been done by chronic HIV infection, a lot can be reversed by managing lipids aggressively and by not smoking or by starting exercise," Gandhi says. The same would be true for someone who is not HIV-infected.

Severe weakening of the immune system can also lead to opportunistic infections such as:

Complications of HIV Medications

Some of the more common HIV medication complications are related to metabolism, the chemical processes needed for life. What form they take depends upon the type and class of medication. They include:

  • Body fat abnormalities, such as facial fat loss or extra belly fat
  • Insulin resistance, leading to blood sugar problems
  • Problems with metabolism of fats (lipids)
  • A buildup of lactic acid in the blood
  • Bone disease, such as osteoporosis

Some of the best news is that many of the older nucleoside reverse transcriptase inhibitors (NRTIs) that cause severe complications are now either used less or not at all. This includes AZT (zidovudine), which causes anemia and fat wasting, as well more subtle side effects like headache or nausea. Stavudine and didanosine are no longer prescribed in the U.S because of notable fat wasting, lipid problems, and severe burning and aching in feet and legs (neuropathy), Taiwo says.

It is now possible to switch patients to better tolerated alternatives, including tenofovir, Taiwo tells WebMD. But there are some "lingering concerns" about its long-term effects on bones and kidneys, so it is a subject of ongoing study.

There are conflicting reports about the potential risks of abacavir, particularly related to cardiovascular problems. Severe allergic reactions are also possible. But for the most part, it’s possible to identify risk through genetic testing, Taiwo says.

HIV Complications With NNRTIs

Efavirenz is a non-nucleoside reverse transcriptase inhibitor (NNRTI) that is included in most initial regimens. Central nervous system side effects, including nightmares or trouble sleeping, are a common problem with this drug, Taiwo says. But this complication tends to go away by itself. Patients with seizures or depression may suffer more severe symptoms, however. "More recently, there are reports that efavirenz can affect metabolism of vitamin D," Taiwo says.

The big issue with another NNRTI, nevirapine, is its potential impact on the liver -- particularly in patients with high counts of CD4, immune system cells that HIV attacks. Some patients may also experience severe and potentially life-threatening allergic reactions. However, unlike some other medications, nevirapine has few effects on lipids, which can be an issue if cardiovascular problems are a concern. In fact, nevirapine increases levels of good cholesterol (HDL) in some patients.

Today on WebMD

misconception
How much do you know?
contemplative man
What to do now.
 
research
Should you be tested?
HIV under microscope
What does it mean?
 
HIV AIDS Screening
Slideshow
man opening condom wrapper
Quiz
 
HIV AIDS Treatment
Feature
Discrimination Stigma
Feature
 
Treatment Side Effects
Feature
grilled chicken and vegetables
Article
 
obese man standing on scale
Article
cold sore
Article
 

WebMD Special Sections